Photosensitivity caused by oral drugs may be more prevalent than we know because these reactions may be misdiagnosed or simply not reported. Typical photosensitive reactions include severe sunburn, burning and itching sensations, redness, swelling, blistering, and more.
A drug is considered photoactive only if it causes a reaction with exposure to ultraviolet (UV) or visible light. Reactions occur on areas of the body exposed to the sun, such as the face, the “V” of the neck, forearms, and hands. The following drugs are known to produce such photosensitive skin reactions.
An antiarrhythmic drug for preventing and treating ventricular arrhythmias, amiodarone may be the most studied of all photosensitizing medications, with reports of photosensitive reactions ranging from 14% to more than 50% of patients taking the drug. Photosensitivity typically presents as a burning and tingling sensation with associated reddening of sun-exposed skin. About 1% to 2% of patients develop a distinctive blue-grey pigmentation on sun-exposed areas, particularly after long-term exposure. Photosensitivity usually resolves in a few months after discontinuation of the drug, while the photo-induced pigmentation slowly fades over 1 to 2 years.
Chlorpromazine, more commonly known by the brand name Thorazine, is an antipsychotic drug used to treat adults with schizophrenia or bipolar disorder. It’s also used to treat nausea, vomiting, and intractable hiccups. Patients taking chlorpromazine can experience an exaggerated sunburn reaction and sometimes blisters and lichenoid skin eruptions. Long-term, high-dose chlorpromazine therapy can result in slate-grey to violet hyperpigmentation of sun-exposed skin. Of note, parenterally administered antipsychotics have caused photocontact dermatitis in nurses administering the medication.
Ciprofloxacin, like other fluoroquinolone antibiotics, is well known to cause photosensitive reactions, with sunburn-like redness and inflammation when mild, and painful blistering and peeling when severe. In one rare case, authors reported a patient with photoinduced purpura due to ciprofloxacin. In addition, patients with cystic fibrosis may have a particular photosensitivity to the drug.
Like the fluoroquinolones, the tetracyclines are another class of antibiotics highly recognized for photosensitive skin reactions. Doxycycline, in particular, is known to cause phototoxic conditions. And the higher the dose, the stronger the reaction. For instance, researchers showed that doxycycline at doses of 100 mg, 150 mg, and 200 mg resulted in phototoxicity reactions at rates of 3%, 20%, and 42%, respectively. The typical reaction is sunburn-like burning and reddening of sun-exposed skin; symptoms usually resolve within 10 to 14 days after discontinuation of the drug. Another uncommon but possible phototoxic reaction to doxycycline is onycholysis.
More than other thiazide diuretics, hydrochlorothiazide (HCTZ) has been associated with a variety of photosensitive reactions, including heightened sunburn, dermatitis, and lichenoid eruption. In some cases, chronic eczema can last months to years after discontinuing the drug. However, treatment is possible. In one study, for example, researchers reported successfully using psoralen in combination with UVA radiation (PUVA therapy) to treat patients who had developed chronic eczematous photosensitivity after taking HCTZ.
Photosensitivity is listed as one of the adverse events for this retinoid acne medication, commonly known by its former brand name Accutane. But the evidence seems to disagree, or is inconclusive at best. In one trial, investigators noted that retinoid drugs like isotretinoin have “phototoxic potential,” but they couldn’t demonstrate clinical or experimental evidence of isotretinoin photosensitivity. In a similar study, researchers found insignificant experimental evidence and no clinical evidence of photosensitive reactions from isotretinoin.
Researchers have published a few reports of photosensitive reactions due to nonsteroidal anti-inflammatory drugs (NSAIDs). Of the most common NSAIDs, naproxen appears to have the most photosensitive reactions, usually presenting as pseudoporphyria.
Marketed as Zelboraf, vemurafenib is a kinase inhibitor for treating unresectable or metastatic melanoma in patients with BRAF V600E mutation. It can, however, cause mild to severe photosensitive reactions on sun-exposed skin—including burning sensation, redness, and swelling—in as many as 33% to 55% of patients who take it, specifically from UVA radiation, according to some researchers. And reactions occur quickly, within 24 to 48 hours. Because discontinuing the medication isn’t a realistic option for cancer patients, researchers recommend they use a broad-spectrum sunscreen with high UVA photoprotection as well as wearing clothing that protects them from the sun.
Voriconazole is a triazole antifungal used to treat serious fungal and yeast infections. It’s also known to cause common photosensitive reactions, occasionally presenting as cheilitis or pseudoporphyria. Many cases of photosensitivity have been reported in immunocompromised patients on long-term prophylactic voriconazole therapy, particularly for chronic granulomatous disease and organ transplantation. In one case series, five recipients of allogeneic hematopoietic cell transplants received initial misdiagnoses of chronic graft-versus-host disease. Although the acute dermatitis usually resolves after discontinuing voriconazole, the photosensitive reaction can often appear months after starting therapy. Along those lines, in multiple studies, investigators have reported subsequent photoaging as well as squamous cell carcinoma and melanoma in the areas of skin where the photosensitive reactions occurred.
In short, when taking these drugs, stay out of the sun and heed the wise advice: Wear sunscreen.